Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 12, 2018Macon County, Georgia

NWS Atlanta, GA issued this special weather statement at May 12, 2018, 4:12 PM EDT for Macon County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 4:12 PM EDT (20:12 UTC)
Expired
May 12, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Macon County, GA

The radar

The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS82 KFFC 122012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT SAT MAY 12 2018
 
GAZ080-093-122045-
Macon GA-Taylor GA-
412 PM EDT SAT MAY 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON AND SOUTHERN TAYLOR
COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was near Rupert, or 10 miles
south of Butler. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Ideal, Rupert and Garden Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3234 8426 3237 8425 3237 8432 3240 8432
      3240 8433 3247 8430 3244 8411 3234 8418
TIME...MOT...LOC 2011Z 193DEG 0KT 3241 8424 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 12, 2:40 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 12, 2:40 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sat May 12 2018

.SHORT TERM /Tonight through Sunday Night/...
Tranquil but hot conditions are in place across the local this
afternoon as a mid/upper level ridge builds atop the region
downstream from a large scale Western US trough that has been closed
off from the faster westerly flow across Canada. Beneath the
ridge...a very weak ribbon of vorticity can be seen in the wv loop
located across northern Georgia and extending SW into central AL and
MS. In the lower levels...high pressure is largely in control tho a
weak trough can be analyzed across central Georgia extending NE thru
the Carolinas.

For the remainder of today expect another diurnally driven cumulus
field /and perhaps some passing cirrus/ to persist across the area
given abundant sfc heating and decent moisture profiles. A few of
these cu could build into isolated showers and thunderstorms just
about anywhere tho could be particularly focused along /in the
vicinity of the sfc trough and mid level vort ribbon. High temps
should push 90 or just above for most locations as well. Any
isolated thunder or shower activity should diminish around sunset
as loss of daytime heating inhibits best SBCAPE and MLCAPE.

A similar forecast is in store tomorrow altho temps will likely be a
degree or two higher /see climate section posted below for record
temps at each climate station/ as upper ridge persists. Cumulus
clouds should develop again by the early afternoon and evidence of
weak sfc troughing may persist as well. This trough may provide a
focus once again for afternoon isolated shower and thunderstorm
chances. Similar to Saturday tho most areas will remain dry and just
plain hot. As we close out the short term period overnight Sunday a
subtropical low in the NE Gulf will be pushing north along the west
coast of FL. This will be ushering in much deeper tropical moisture
that will begin to set us up for quite the pattern change in the
long term.

Kovacik

.LONG TERM /Monday through 1997  Saturday/...
No major changes to the long term. Moisture will continue to
increase across the CWA into mid week and remain over the region
into next weekend. Previous Long Term discussion follows...

17

LONG TERM /Sunday Night through Friday/...

The long term begins with an upper ridge over the southeast states
but a developing upper low in the Gulf will dominate the forecast
area through the upcoming week. GFS and ECMWF are generally
consistent in showing this low in the eastern Gulf closing off and
drifting westward into the lower MS Valley through mid week. From
then on it becomes a persistent trough over the lower MS Valley
and OH Valley region. This should bring increasing tropical
moisture into the forecast area through the period. Likely pops
still look okay for much of the week. Have continued with the
mention of thunder each day. QPF totals for the Monday through
Friday period now forecast to range from around 1.50 inches to
2.50 inches.

41

&&

.CLIMATE...

Records for 05-12

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1911     59 1960     70 1933     40 1960
   KATL      92 1916     57 1960     70 2015     42 1960
                                        1933
                                        1905
   KCSG     100 1916     65 1960     73 1933     45 1969
                                                    1952
   KMCN      96 2011     66 1960     71 1955     40 1969

Records for 05-13

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      92 2000     64 1963     69 1933     38 1960
                1935        1954
                1933
   KATL      90 1956     62 1963     70 1933     42 1960
                1911        1882        1905
                1905
   KCSG     100 1916     66 1903     73 2000     41 1960
   KMCN      97 2000     64 1927     70 1933     42 1960

Records for 05-14

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      94 1933     54 1954     69 1933     40 1917
   KATL      91 1881     56 1954     72 1995     41 1917
                                        1905
   KCSG      98 1905     66 1954     77 1905     43 1960
                            1927
   KMCN      96 1967     62 1954     73 1905     42 2013
                                                    1997

&&

.AVIATION...
18Z Update...
Afternoon cu field at 6-8kft is beginning to build across the
state. Altho there exists the potential to be BKN at times this
afternoon...largely expect SCT conditions. Some of these clouds
may linger across the area through the overnight hours before
giving way to the next diurnal cu field Sunday afternoon. A few
isolated showers and thunderstorms may develop in the vicinity of
the TAF sites but given isolated nature...have omitted a VCSH at
all sites both today and tomorrow for now but will monitor
trends. Winds on the west side at 5-10kts for most except CSG and
MCN where winds may shift off and on to the E side. Expect this
same trend to occur tomorrow after all sites go light and variable
to calm overnight.

//ATL Confidence...18Z Update...
High confidence on all forecast elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  94  66  90 /  10  10   5   5
Atlanta         68  92  69  88 /  10  10   5   5
Blairsville     58  88  59  87 /  10   5   5  20
Cartersville    62  92  64  91 /  10   5   5   5
Columbus        67  94  69  89 /  10  20  10  20
Gainesville     65  91  66  88 /  10   5   5  10
Macon           66  93  66  88 /  10  20   5  20
Rome            61  93  64  92 /   5   5   5   5
Peachtree City  63  92  65  88 /  10  10   5  10
Vidalia         66  92  66  85 /  10  10  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....17
AVIATION...Kovacik
Hazardous weather outlook, May 12, 5:40 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
540 AM EDT Sat May 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
540 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible over north and central Georgia this
afternoon. A few storms may be strong with gusty winds and small
hail to go along with the cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible Sunday and
Monday. More numerous showers and storms are possible Tuesday
through Thursday as a low pressure system develops near the
Florida peninsula and drifts westward into the central Gulf.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 12, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT SAT MAY 12 2018

GAZ080-093-122045-
Macon GA-Taylor GA-
412 PM EDT SAT MAY 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON AND SOUTHERN TAYLOR
COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was near Rupert, or 10 miles
south of Butler. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ideal, Rupert and Garden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3234 8426 3237 8425 3237 8432 3240 8432
      3240 8433 3247 8430 3244 8411 3234 8418
TIME...MOT...LOC 2011Z 193DEG 0KT 3241 8424

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:22 PM EDTSpecial Weather StatementFFCToombs23 min
May 12, 4:29 PM EDTSpecial Weather StatementFFCTelfair31 min
May 12, 4:42 PM EDTSpecial Weather StatementFFCSchley33 min
May 12, 6:25 PM EDTSpecial Weather StatementFFCJohnson35 min
May 12, 6:45 PM EDTSpecial Weather StatementFFCJohnson30 min
May 12, 6:59 PM EDTSpecial Weather StatementFFCCrisp31 min
May 12, 7:26 PM EDTSpecial Weather StatementFFCDodge34 min
May 12, 7:36 PM EDTSpecial Weather StatementFFCTurner24 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.